Endgames Case Report

A man with anxiety, confusion, and red eyes

BMJ 2012; 345 doi: https://doi.org/10.1136/bmj.e4443 (Published 05 July 2012) Cite this as: BMJ 2012;345:e4443
  1. S N Ali, clinical research fellow,
  2. T Tan, consultant in metabolic medicine and endocrinology,
  3. K Meeran, professor of endocrinology,
  4. K Wynne, senior lecturer and honorary consultant physician
  1. 1Imperial Centre for Endocrinology, Imperial College London, London W12 0NN, UK
  1. Correspondence to: K Wynne k.wynne{at}imperial.ac.uk

A 31 year old man presented with a four day history of anxiety, insomnia, and confusion. Over the past few months he had intermittently noticed red eyes and a “tummy ache.” A concomitant history from his parents revealed a previous episode of confusion and concern about excessive alcohol intake—he had been drinking 10 units of vodka a day for the past six years. He denied any medical history or current drugs. On examination, he was agitated, tachycardic (heart rate 110 beats/min), and he had bilateral conjunctivitis. Initial investigations showed a calcium concentration of 3.54 mmol/L (reference range 2.15-2.6) and metabolic alkalosis (table). He was treated for acute hypercalcaemia with fluids and discharged when levels normalised.

View this table:

The patient’s biochemistry results at different time points

Before further outpatient investigations were performed, he was readmitted two weeks later with confusion and a witnessed seizure. Investigations again showed a raised calcium (3.80 mmol/L), metabolic alkalosis, and new onset acute renal failure (table). Plasma glucose was normal. He was once again treated for acute hypercalcaemia and stabilised. On day three of admission, calcium carbonate tablets were discovered on his bedside table. He reported regularly ingesting up to three packets a day to treat symptoms of indigestion.

Questions

  • 1 How do you explain this patient’s ocular symptoms?

  • 2 What are the most common causes of hypercalcaemia?

  • 3 What is the diagnosis?

  • 4 How should this patient be managed?

Answers

1 How do you explain this patient’s ocular symptoms?

Short answer

Bilateral conjunctivitis is a rare complication of severe hypercalcaemia.

Long answer

Although rare, hypercalcaemia can cause ocular complications, …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe